The article was consulted professionally by Specialist I Huynh Kim Long – Emergency Resuscitation Doctor – Emergency Resuscitation Department – Share99 Da Nang International Health Hub.
The drug contains the active ingredient paracetamol which has an analgesic, antipyretic effect that is widely used and can be purchased in a pharmacy without a prescription by a doctor. However, paracetamol can still cause poisoning when the patient abuses to self-treat with repeated overdoses.
1. When is paracetamol poisoning?
Medicines for flu treatment, analgesia, anti-inflammatory, antipyretic, runny nose have no paracetamol component. It is a drug that can be purchased at pharmacies without a doctor's prescription and is also not limited in number per purchase. It is for this reason that the number of patients admitted to hospital due to paracetamol poisoning is increasing. This is a type of poisoning that is easy to encounter but easily missed and not diagnosed in time.
Drugs containing paracetamol will reach peak concentrations after 4 hours from ins mode of administration. According to the ulfate and glucuronide paths, 90% of paracetamol is converted in the liver, the remaining 10% is converted by the cytochrome P-450 enzyme system into N-acetyl-p-benzoquinoneimine (NAPQI). The cytochrome P-450 enzyme system is mainly located in the liver.
Using paracetamol at a dosage of 150 mg/ kg of weight will cause poisoning. In adults weighing 50 kg, a dose of 7.5 gr of paracetamol once is leading to hepatitis intoxication – If not given emergency, timely treatment can lead to death. In patients with pre-existing chronic liver disease, lower doses can also damage liver cells. In case of chronic viral hepatitis, only 4gr of paracetamol should be taken within 40 hours of toxic hepatitis.
Taking paracetamol overdose causes sulfate to be saturated and toxic to the liver. NAPQI binds to the liver cell membrane, which, when exceeding the amount allowed, napql damages the double lipid membrane of the liver cell. In the liver contains a substance called Glutathione – it is the main antioxidant, which has the effect of binding and neutralizing NAPQI. Paracetamol poisoning occurs which leads to depletion of glutathione and damage to the liver. Region 3 of the liver – The urinary center is the area with the main amount of liver cells damaged, since in this region the concentration of oxidizing substances is the largest. In case paracetamol poisoning is very severe causing necrosis, it can spread to areas 1 and 2 of the liver. NAPQL also follows the mechanism of causing liver damage that necrosis of the renal tubular.
2. Manifestations of paracetamol poisoning
Patients who overdose paracetamol after 1-3 days of poisoning manifestations are really clear with the most common disease, hepatitis and liver failure. Manifestations of paracetamol poisoning are divided into 4 stages:
- Phase 1 after drinking for half an hour to 24 hours, with manifestations of loss of appetite, nausea, vomiting, sweating, discomfort, may increase GOT or GPT;
- Phase 2 after drinking from 24 hours to 72 hours, with manifestations of loss of appetite, nausea, vomiting less than stage 1, may have pain lowering the right flank. GOT, GPT continues to rise. Bilirubin may increase. The prothrombin rate may decrease. Renal function may be impaired;
- Stage 3 after oral death is 72-96 hours, at which time hepatic cell necrosis occurs, with cubosis, blood clot disorders, renal failure and hepatic encephages. Liver biopsy sees necrosis of the urinary center. Possible death from multi-organ failure;
- Stage 4 after oral insation from 4 to 14 days: At this stage, if the patient is alive, the liver function will fully recover and after 30 days the liver heals again. Cases of severe poisoning may be longer.
3. Treatment of paracetamol poisoning
When the patient is admitted to the hospital in an emergency condition, the first thing the doctor needs to do is stabilize the patient's condition, especially in respiratory, respiratory and neurological conditions.
3.1 Removal of toxins from the body
If the new patient is taking paracetamol-containing medication within 1 hour, vomiting measures will be applied. In case the patient takes the drug within 6 hours, it is necessary to wash the stomach. After the patient is vomiting or gastric rinsing, activated charcoal will be given at a dosage of 1g/ kg, in combination with equivalent dose sorbitol.
3.2 Use of antid poisons
Patients who receive an early emergency, have not had hepatitis or mild hepatitis will be prescribed the antidestaltic N-acetylcysteine, NAC. It is a simple but highly effective antid poison that avoids or improves hepatitis, grams of impairment, reduces brain edema rates, reduces the use of vascular medications, and reduces the likelihood of death.
3.3 Some other treatments
- Rehydration, electrolycage for patients;
- Patients who eat poorly due to vomiting can use anti-vomiting drugs, 10-20% glucose infusion for nourishment;
- Hepatitis occurs that will conduct supportive treatment on a general rule of conduct;
- In case of emergency renal failure will be treated according to the general principle.
4. Appropriate paracetamol dosage
Use the drug should carefully read the instructions for use from the manufacturer or the advice of the prescribing doctor, take the correct dose and drink more water. The drug contains the main ingredient paracetamol dosage recommended for adults is 4 – 6 tablets / day (paracetamol content 500 mg / tablet). It is best to take only at a dose of 4 pills for 24 hours. If the patient after taking paracetamol in accordance with the prescribed dose without improving fever or analgesia, the patient should be taken to the hospital for support by other measures, it is not recommended to arbitrarily increase the dose of paracetamol.
Customers can go directly to Vinmec Health System nationwide for medical examination, treatment or make an appointment HERE.
- What effect does Paracetamol have?
- Note when using Paracetamol
- Dosage of paracetamol for children by weight
- Paracetamol poisoning in children
- The role of dialysis in poisoning
- Drug poisoning in children: What to know